Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Salt Lake City, UT

July 27, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2022, 2:25 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 2:25 PM MDT (20:25 UTC)
Expired
Jul 27, 2022, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WGUS55 KSLC 272025
FFWSLC
UTC025-053-272330-
/O.NEW.KSLC.FF.W.0041.220727T2025Z-220727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT Wed Jul 27 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...Specifically 
  for eastern portions of Zion National Park...

* Until 530 PM MDT.

* At 225 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3716 11296 3734 11296 3734 11286 3734 11283
      3715 11284

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
897 
WGUS75 KSLC 272221
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
421 PM MDT Wed Jul 27 2022

UTC025-053-272330-
/O.CON.KSLC.FF.W.0041.000000T0000Z-220727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
421 PM MDT Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...SPECIFICALLY FOR EASTERN PORTIONS OF ZION NATIONAL PARK...

At 421 PM MDT, Doppler radar indicated thunderstorms produced 
between .50-.75" across eastern portions of Zion National Park. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons, creeks,
         and streams.

Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3716 11296 3734 11296 3734 11286 3734 11283
      3715 11284

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
856 
WGUS75 KSLC 272330
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
530 PM MDT Wed Jul 27 2022

UTC025-053-272340-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-220727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
530 PM MDT Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Friday for 
portions of southern Utah and southwest Utah.

LAT...LON 3716 11296 3734 11296 3734 11286 3734 11283
      3715 11284

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:04 AM MDT, 10 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 4:04 AM MDT, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 AM MDT Wed Jul 27 2022

.SYNOPSIS...Deep moisture will remain in place over southern Utah
today as northern Utah remains dry. Some moisture will spread into
northeast Utah Thursday and Friday. A more substantial increase in
moisture is possible early next week.

&&

.SHORT TERM (Through 12Z Friday)...High pressure is centered over
the Great Basin this morning, keeping Utah and southwest Wyoming
under a light west to northwest flow aloft. Monsoonal moisture is
pooled over southern Utah, with satellite derived PW values in the
1.0 to 1.2 inch range. However, the prevailing flow is preventing
northward spread of this moisture so northern Utah PWs are closer
to about 0.6. With this in mind, anticipating another round of
fairly widespread showers and thunderstorms over southern Utah
later today with the erosion of cloud cover. Given the rather
moist airmass, any storms that develop will produce heavy rain
capable of producing flash flooding, and the light flow will
result in slow moving convection, enhancing the flooding threat.
Going Flood Watch for southern Utah covers the threat well and
made no changes with this forecast package. Meanwhile, northern
Utah will stay dry and warm with maxes running up to 5F above
seasonal normals.

By Thursday, the majority of guidance shows the center of the high
shifting southward, bringing a more southerly flow to eastern
Utah, allowing some of the deeper moisture to spread into
northeast Utah by Thursday afternoon. As a result of this,
anticipating coverage of afternoon convection to spread into the
higher terrain east of Interstate 15 as well as adjacent valley
locations.

.LONG TERM (After 12Z Friday)...Active weather remains forecast
through the long term period, with strong potential for a
substantial moisture increase early next week as a Four Corners high
sets up. Temperatures will remain near normal for much of the
forecast area through Saturday, increasing to above normal Sunday
and Monday across northern Utah and southwest Wyoming, then
returning to near normal.

A broad ridge will remain in place over the Western U.S. heading
into Friday, with a broad trough downstream over the northern
Plains/ Great Lakes region and a more condensed trough offshore of
the PacNW. Both trough features will play a key role in the
reconfiguration of the H5 high early next week in a way that looks
to advect a deep layer moisture plume into the entirety of the
forecast area. Until then, a brief transition to deeper northerly
flow will set up overhead across the northern half of the forecast
area on Friday as we remain on the eastern periphery of the broad
ridge. This flow pattern will begin inhibit deep layer moisture for
the northern half of the CWA, but will have minimal impact on the
southern Utah moisture pool. That said, enough moisture will linger
across the northern half of the area on Friday to produce diurnally
driven convection over the higher terrain, drifting eastward into
adjacent valley areas. Similar shower and thunderstorm activity is
expected to continue in southern Utah on Friday, but with less
steering flow for developing storms. An increased risk of flash
flooding is anticipated on Friday as current model guidance shows
greater potential for cold pool dominated storm evolution.

By Saturday, drier air will push into the northern half of the area
and begin limiting convective potential (roughly north of the US-6
corridor). Biggest changes in southern Utah will be a net decrease
in PWAT values, but convective potential will remain largely
unchanged. Less coverage of showers and thunderstorms will be in
store for Sunday and Monday as the aforementioned ridge/trough
pattern reorganizes. A deamplification of the downstream broad trough
will allow the ridge to expand eastward while the upstream trough
also progresses eastward, helping to shunt the center of the H5 high
eastward near the Four Corners region by late Monday/ Tuesday. As
this happens, warm advection will be experienced over the northern
half of the CWA and allow temperatures along the Wasatch Front to
begin pushing back into the low 100 degree range on Sunday and
Monday. By Tuesday, enough deep southerly flow will pull a
subtropical moisture plume over the region, bringing an increased
risk of showers and thunderstorms to northern Utah and southwest
Wyoming, in addition to central and southern Utah. Widespread
showers and thunderstorms look to remain a possibility through mid-
week as this deeper southerly moist flow remains in place.

&&

.AVIATION...KSLC...VFR conditions will be maintained over the KSLC
terminal with no significant operational concerns anticipated. Light
southerly drainage flow will transition to a light northerly flow
after 18Z with scattered clouds around 20kft AGL.

.Rest of Utah and Southwest Wyoming...VFR conditions and diurnally
driven flows are expected across the northern half of Utah and
southwest Wyoming today. For areas from ~KDTA/ KPUC southward,
expect diurnally driven shower and thunderstorm activity with mainly
VFR conditions. Storms will develop over the higher terrain
initially, then slowly move south and west through the evening.
Terminals with vicinity, or prevailing, TS may see gusty and erratic
outflows in excess of 40 mph.  A reduction to IFR conditions will be
possible due to VIS restrictions in locally heavy rainfall.

&&

.FIRE WEATHER...Deep moisture will remain over primarily the
southern third of Utah over the next several days, resulting in
daily showers and thunderstorms capable of producing wetting
rainfall. There is some potential for this moisture to move
northward into northeast Utah Thursday into Friday before
retreating back south over the weekend. In addition to heavy rain,
any showers and thunderstorms that develop will be capable of
producing frequent lightning and gusty and erratic winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ123-124-128>131.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:28 PM MDTAreal Flood AdvisorySLCKane2 hr
Jul 26, 7:00 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington2 hr
Jul 26, 7:25 PM MDTSpecial Weather StatementSLCWashington50 min
Jul 26, 7:59 PM MDTSpecial Weather StatementSLCWayne46 min
Jul 26, 8:43 PM MDTAreal Flood AdvisorySLCWashington2 hr
Jul 26, 8:52 PM MDTSpecial Weather StatementSLCWayne38 min
Jul 27, 3:29 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 27, 4:55 PM MDTSpecial Weather StatementSLCWashington50 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.